Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 30, 2003, 8:14 PM CDT for Benton County, Buchanan County, Linn County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 8:14 PM CDT (01:14 UTC)
- Expired
- Apr 30, 2003, 9:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Benton County, IA, Buchanan County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 457 m²/s²
- 0-3 km storm-relative helicity
- 611 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
700 WUUS53 KDVN 010114 SVRDVN IAC011-019-113-010200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 813 PM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN EAST CENTRAL IOWA LINN COUNTY IN EAST CENTRAL IOWA BUCHANAN COUNTY IN NORTHEAST IOWA * UNTIL 900 PM CDT * AT 810 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER VINTON MEMORIAL AIRPORT...OR 3 MILES NORTH OF VINTON...MOVING NORTHEAST AT 35 MPH. SPOTTERS REPORTED THREE QUARTER INCH HAIL IN VINTON AROUND 810 PM CDT. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... BRANDON BY 815 PM CDT. CHENEY BY 820 PM CDT. SPENCERS GROVE BY 825 PM CDT. WALKER BY 830 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4226 9215 4251 9164 4230 9160 4211 9203 $$ DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Apr 30, 3:00 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE/TIME NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT WED APR 30 2003 SYNOPTIC PICTURE THIS AFTERNOON SHOWS WARM FRONT EXTENDING FROM AN EASTERN KANSAS LOW THRU NORTHERN MISSOURI TO BRL TO PRINCETON. AT 500H BROAD RIDGE EXTENDS ACROSS THE EASTERN TWO-THIRDS OF THE COUNTRY...WITH A BROAD TROF WEST AND A CLOSED LOW OVER SOUTHERN IDAHO. THUNDERSTORMS CONTINUE TO FIRE ALONG THE 850MB FRONT... WITH A SECOND LINE OF STORMS SOUTH ALONG THE FRONT ITSELF. THE MODELS INITIALIZED WELL THIS MORNING AT THE SURFACE AND 500MB. NONE OF THE MODELS HAVE DONE TERRIBLY WELL WITH QPF SINCE 12Z. THE PRIMARY FORECAST CONCERNS OVER THE NEXT 7 DAYS ARE TWO-FOLD. FIRST IS THE ONGOING EVENT. ALTHOUGH THE HEAVIEST PRECIP WILL END AFTER TONIGHT...IT WILL CONTINUE ON AND OFF THROUGH THURSDAY NIGHT BEFORE KICKING EAST...ESPECIALLY ACROSS SOUTHEAST PORTIONS. THE SECOND EVENT IS A WARM FRONT AND ASSOCIATED LOW AND COLD FRONT IN THE SUNDAY AND MONDAY TIME FRAME...POSSIBLY LINGERING INTO TUESDAY. THE SHORT-TERM MODELS ARE IN GENERAL AGREEMENT ON THE HANDLING OF THE WARM FRONT...BRING IT NORTH TO INTERSTATE 80 THIS EVENING IN ILLINOIS...AND SOUTH OF I-80 IN IOWA...A SOUTHWEST TO NORTHEAST ORIENTATION. CONVECTION MAY DIMINISH TEMPORARILY LATE THIS AFTERNOON AND EARLY THIS EVENING...AS THE PRIMARY ACTIVITY MOVES EAST OF THE AREA. PRESSURE FALLS IN EAST CENTRAL IOWA WILL BRING THE KANSAS LOW NORTHEAST INTO THE EVENING...AS THE WARM FRONT BECOMES STATIONARY. MOISTURE CONVERGENCE IS ALREADY INCREASING ALONG THE FRONT IN NORTHWEST MISSOURI. CONVECTION WILL INCREASE AGAIN ACROSS THE AREA WITH THE APPROACH OF THE SURFACE LOW...AIDED BY STRONG VVS THROUGH AT LEAST 06Z AND MODERATE 300MB DIVERGENCE. THE FRONT WILL BEGIN TO HEAD SOUTHEAST BY 09Z...EXITING THE AREA AROUND 15Z. THE FRONT MAKES SLOW PROGRESS ON THURSDAY AND THURSDAY NIGHT...WITH THE ASSOCIATED LOW REACHING THE EVV AREA BY 12Z FRIDAY. A STRONG VORT MAX THURSDAY NIGHT INTO FRIDAY MORNING WILL BRING A LAST ROUND OF RAINFALL. THE 500MB SHORT WAVE PASSES OVERHEAD FRIDAY...WEAKENING AS IT GOES. ON SUNDAY ANOTHER LOW MOVES INTO CENTRAL KANSAS...WITH A WARM FRONT POSSIBLY FORMING ACROSS NORTHERN MISSOURI...SOMEWHAT ANALOGOUS TO OUR CURRENT SYSTEM. THE MEDIUM-RANGE MODELS ARE IN FAIR AGREEMENT ON LIFTING THIS FRONT THROUGH THE FORECAST AREA SUNDAY NIGHT AND MONDAY...WITH THE TRAILING COLD FRONT MONDAY EVENING...AND A SURFACE WAVE MOVING FROM SOUTHWEST TO NORTHEAST ALONG THE FRONT BEFORE IT KICKS EAST ON TUESDAY. WILL CONTINUE WITH ONGOING FORECAST...WITH ONLY MINOR CHANGES. MAIN DIFFERENCE WILL BE TO HANG ONTO PRECIP THROUGH THURSDAY NIGHT...AND POSSIBLY INTO FRIDAY. DVN... IA...NONE. IL...NONE. MO...NONE. REA
Hazardous weather outlook, Apr 30, 5:20 AM CDT, 14 hours 54 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG...SPRING LOW PRESSURE SYSTEM LOCATED OVER KANSAS WILL MOVE INTO MISSOURI TODAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE ALONG AND NORTH OF A STATIONERY FRONT PARKED SOUTH OF I-80 TODAY. BY LATE AFTERNOON...STORMS ARE ALSO EXPECTED TO DEVELOP ALONG THE TRAILING COLD FRONT. FAIRLY LOW FREEZING LEVELS MAY ALLOW FOR LARGE HAIL UP TO THE SIZE OF QUARTERS ALONG THE STATIONERY FRONT...NEAR AND NORTH OF I-80. ALONG AND SOUTH OF HIGHWAY 34...STORMS LATER TODAY INTO THIS EVENING MAY PRODUCE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY DAMAGING WINDS UP TO 60 MPH. ISOLATED TORNADOES MAY ALSO BE POSSIBLE IN THE WARM AIR SOUTH OF HIGHWAY 34 IF SURFACE TEMPERATURES REACH INTO THE 80S. IN ADDITION... THE SLOW MOVEMENT OF THE LOW PRESSURE SYSTEM AND THE ASSOCIATED FRONTS WILL BE FAVORABLE FOR EXTENDED PERIODS OF SHOWERS AND STORMS...PRODUCING WIDESPREAD TOTAL STORM RAIN AMOUNTS OF AN INCH OR MORE...WITH SOME AREAS RECEIVING UP TO 3 INCHES BY THURSDAY MORNING. THE HEAVIEST RAIN AMOUNTS MAY CAUSE SOME MINOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STORM SYSTEM WILL DEVELOP IN THE CENTRAL PLAINS LATE SUNDAY INTO MONDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS SYSTEM PASSES. SOME OF THESE STORMS MAY REACH SEVERE LEVELS ALONG WITH MODERATE TO LOCALLY HEAVY RAINFALL AMOUNTS. EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR CONDITIONS LATER TODAY FOR FURTHER UPDATES ON STORM REDEVELOPMENT THIS AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON AND EVENING... ESPECIALLY ALONG AND SOUTH OF HIGHWAY 34. && UPCOMING SPOTTER TRAINING CLASSES: April 28, 2003: Training - Keosauqua, IA - 7 pm Severe weather and tornado spotter training will be conducted in Keosauqua, Iowa (Van Buren County) at the Roberts Center at 7 pm. This is a free 2 hour class. For additional information, contact Don Pool at vbcoeng@netins.net April 29, 2003: Training - Keokuk, IA - 630 pm Severe weather and tornado spotter training will be conducted in Keokuk, IA (Lee County) at the Holiday Inn Express at 630 pm. This will be a free 2 hour class. For additional information, contact Steve Cirinna at 319-372-4124. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn NICHOLS
In the hours before
Local storm report, Apr 30, 7:32 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 2 N NEW WINDSOR IL 1.75 INCH HAIL
04/30/03 MERCER REPORTED BY STORM
SPOTTER.Local storm report, Apr 30, 7:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0739 PM FAIRFIELD IA .88 INCH HAIL
04/30/03 JEFFERSON NICKLE SIZE HAIL
COVERING THE GROUND.
REPORTED BY NWS EMPLOYEE.Local storm report, Apr 30, 7:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 2 S RIVERSIDE IA 1.75 INCH HAIL
04/30/03 WASHINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 30, 7:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM COTTER IA 1.75 INCH HAIL
04/30/03 LOUISA REPORTED BY STORM
SPOTTER.
0750 PM COLUMBUS JCT IA 1 INCH HAIL
04/30/03 LOUISA REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Apr 30, 7:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 PM 5 N ALPHA IL .75 INCH HAIL
04/30/03 HENRY HAIL PILED ON EACH SIDE
OF THE ROAD. REPORTED
BY STORM SPOTTER.Local storm report, Apr 30, 8:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0807 PM 1 NW VINTON IA .5 INCH HAIL
04/30/03 BENTON REPORTED BY EMERGENCY
MANAGEMENT.
0809 PM 1 NW VINTON IA .75 INCH HAIL
04/30/03 BENTON REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:06 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 39 min |
| Apr 30, 7:11 PM CDT | Tornado Warning | DVN | Washington | 34 min |
| Apr 30, 7:28 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 17 min |
| Apr 30, 7:43 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 32 min |
| Apr 30, 7:46 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 29 min |
| Apr 30, 7:50 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 40 min |
| Apr 30, 7:53 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 37 min |
| Apr 30, 7:58 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 47 min |
| Apr 30, 8:00 PM CDT | Flash Flood Warning | DVN | Louisa | 5 hr |
| Apr 30, 8:32 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 28 min |
| Apr 30, 9:27 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 48 min |
| Apr 30, 9:33 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 27 min |
| Apr 30, 9:38 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 22 min |
| Apr 30, 10:05 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 25 min |
| Apr 30, 10:42 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.